Winter Storm, South Washington Cascades
- When
- December 26, 2:00 PM PST to December 28, 4:00 PM PST
- Where
- South Washington Cascades forecast zone
- Reported by
- Other Federal Agency
Thirteen to 15 inches of snow fell in the southwest Washington Cascades.
Another December storm system brought heavy snow accumulations to the north Oregon Cascades.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Another December storm system brought heavy snow accumulations to the north Oregon Cascades.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 26, 8:50 AM PST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
850 AM PST FRI DEC 26 2008
.SYNOPSIS... A FEW SHOWERS CONTINUE THIS MORNING DUE TO WEAK
DISTURBANCES MOVING DOWN THE WEST SIDE OF A DEPARTING UPPER TROUGH
...BUT AMOUNTS WILL BE LIMITED. A MOIST PACIFIC WARM FRONT WILL
BEGINS SPREADING PRECIPITATION ONSHORE THIS AFTERNOON...AND PUSHES
THROUGH OUR FORECAST AREA FRIDAY NIGHT INTO SATURDAY. THIS WILL BRING
RISING SNOW LEVELS AND INCREASING RAIN...WITH WIND ALONG THE COAST.
THE PRECIPITATION COULD BRIEFLY MIX WITH SNOW EARLY AT LOW
ELEVATIONS. THE GORGE COULD MAINTAIN A WINTRY MIX UNTIL SATURDAY
MORNING BUT MAY MIX OUT SOONER. THE ASSOCIATED COLD FRONT IS EXPECTED
TO SAG SOUTH THROUGH OUR AREA SATURDAY AND SATURDAY NIGHT INTO EARLY
SUNDAY...BEFORE THE PRECIPITATION TURNS SHOWERY LATER ON SUNDAY AND
MONDAY. WEAK HIGH PRESSURE DECREASES THE SHOWERY AIR MASS ON TUESDAY
THEN NEXT PACIFIC SYSTEM MOVES INTO AREA LATER TUESDAY NIGHT AND
WEDNESDAY.
&&
.SHORT TERM...SHOWERS DECREASING OVER INLAND AREAS THIS MORNING
WITH MAIN SHOWER AREA OVER CASCADES. RAIN FROM APPROACHING
WARM FRONT WILL PUSH INTO NORTHERN COAST AROUND MIDDAY THEN SPREAD
OVER MOST OF THE AREA DURING THE AFTERNOON. HAVE ADDED WINTER STORM
FOR THE UPPER HOOD RIVER VALLEY AS CONDITIONS THERE WILL BE SIMILAR
TO HOOD RIVER IN THE GORGE. OCCLUSION APPROACHES COAST SAT MORNING
AND MOVES INTO CASCADES SAT AFTERNOON. PRECIPITATION SHOULD DECREASE
SAT AFTERNOON EXCEPT NEAR CASCADES WHERE W OROGRAPHIC FLOW KEEPS
FAIRLY SIG PRECIPITATION GOING. JET A LITTLE FURTHER S ON CURRENT GFS
RUN THEN YESTERDAY. THIS WILL KEEP DEEPER MOISTURE AND HIGH PW AMS
FURTHER S ACROSS SOUTHERN PART OF AREA AND INTO SW ORE. MAIN SIG
PRECIPITATION SAT EVE OVER ORE CASCADES AND FAR S WITH REST OF
AREA ON AND OFF LIGHT RAIN. NEXT LOW PRES ASSOCIATED WITH STRONG 140
KT JET APPROACHES COAST EARLY SUN. GFS STILL LOOKS A LITTLE WEAK
WITH SUCH A STRONG JET BUT WILL SEE HOW THINGS DEVELOP LATER ON.
TRACK LOOKS FAIRLY GOOD WITH CURRENT JET FORECAST. LOW WILL MOVE
ASHORE SUN MORNING NEAR TILLAMOOK. HEAVY PRECIPITATION CONFINED TO
AREAS S OF LOW TRACK PRIMARILY ORE CASCADES AND AREAS FROM SALEM S.
AS FRONT MOVES E SUN RAIN LINGERS SE PART OF AREA SUN AFTERNOON
WITH ALL OTHER AREAS TURNING TO SHOWERS. KOSOVITZ
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
EXTENDED STILL LOOKS WET. A ZONAL FLOW CONTINUES TO BE ADVERTISED IN
THE MODELS. SUNDAY NIGHT LOOKS TO BE MORE SHOWERY TYPE PRECIPITATION
AS A STRONG BAROCLINIC ZONE RESTS TO THE SOUTH OF THE FORECAST AREA.
HOWEVER...STRONG WESTERLY FLOW WILL SPREAD NUMEROUS SHOWERS ACROSS
THE DISTRICT FOR WET CONDITIONS EVERYWHERE SUNDAY NIGHT THROUGH TUE
MORNING. MODELS AGREE ON BRINGING THE NEXT WET SYSTEM INTO NW OREGON
AND SW WASHINGTON TUE EVENING THROUGH WED MORNING. BEYOND WED SOME
MODELS SOLUTIONS DIVERGE A BIT BUT IT APPEARS THAT ANOTHER STORM WILL
LIKELY COME IN BY FRIDAY. DALTON
&&
.AVIATION...MAINLY VFR THIS MORNING...BUT AREAS OF IFR AND EVEN
LOCALIZED LIFR IN THE VALLEYS DUE TO ABUNDANT LOW-LEVEL MOISTURE
FROM MELTING SNOW. COASTAL TAF FORECASTS PRETTY STRAIGHT-FORWARD.
EXPECT OVER-RUNNING FROM NEXT SYSTEM TO RESULT IN MVFR BY 21Z.
HEAVIER PRECIP REACHES THE COAST SHORTLY AFTER 00Z FOR IFR OR
LOW-END MVFR THERE. VALLEY SITES SHOULD REMAIN VFR THROUGH AT LEAST
00Z. STUBBORN POCKETS OF IFR/MVFR WILL MIX OUT BY 20Z WITH
INCREASING SOUTH GRADIENT. INITIAL VALLEY PRECIP COULD BE A
RAIN/SNOW MIX RESULTING IN PERIODS OF IFR...BUT HEAVIER PRECIP
DEVELOPS BETWEEN 00Z AND 03Z SAT. MAINLY MVFR OR WORSE AFTER 03Z.
KPDX AND APPROACHES...VFR CONDITIONS THIS MORNING...BUT AREAS OF IFR
AND LIFR IN THE WRN APPROACHES. PRECIPITATION SPREADING INLAND
DURING THE AFTERNOON AND LIKELY SEE IT AS A RAIN/SNOW MIX INITIALLY
- WITH LITTLE OR NO ACCUMULATION EXPECTED - THEN TO ALL RAIN AS THE
SOUTH SURFACE GRADIENT STRENGTHENS. LOOK FOR MVFR TO IFR CONDITIONS
AFTER 03Z WITH THE HEAVIER PRECIPITATION. THE POSSIBILITY OF LLWS
EXISTS AFTER ABOUT 18Z WITH E-SE SURFACE WIND AND SWLY WIND AROUND
FLIGHT LEVEL 020. LIKELY NOT STRONG ENOUGH TO WARRANT MENTION IN
THE TAF. WEISHAAR
&&
.MARINE...WIND WILL INCREASE TODAY WITH THE INCOMING FRONTAL SYSTEM.
GALES WILL COMMENCE AROUND 21Z. SEAS CONTINUE TO SUBSIDE...BUT WILL
HOLD AROUND 14 FEET FOR THE NEXT COUPLE OF DAYS. LOOKS LIKE AN
ACTIVE PATTERN OVER THE WATERS FOR THE NEXT FEW DAYS. WEISHAAR
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING ALL WATERS LATE THIS AFTERNOON
THROUGH TONIGHT.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS ALL WATERS
THROUGH THIS AFTERNOON.
SMALL CRAFT ADVISORY FOR ROUGH BAR COLUMBIA RIVER
BAR THROUGH SAT MORNING.
HIGH WIND WARNING S WA AND N AND CENTRAL OREGON COASTS THIS
AFTERNOON AND TONIGHT.
WINTER STORM WARNING FOR THE WESTERN COLUMBIA RIVER GORGE
AND UPPER HOOD RIVER VALLEY THIS AFTERNOON AND TONIGHT.
WINTER STORM WATCH FOR THE S WA AND NORTH AND CENTRAL OREGON
CASCADES FOR LATE TODAY THROUGH SUNDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 628 AM PST FRI DEC 26 2008 ORZ009-011-013-WAZ019-023-271430- WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES- CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES- 628 AM PST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM PST SATURDAY FOR THE COLUMBIA RIVER GORGE... ...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 PM PST SUNDAY FOR THE NORTHERN OREGON CASCADES...THE OREGON CASCADES IN LANE COUNTY AND THE SOUTH WASHINGTON CASCADES POSSIBLE FLOODING BEGINNING TONIGHT .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINTER STORM WARNING IN EFFECT FROM 2 PM UNTIL 4 PM PST SUNDAY FOR THE NORTHERN OREGON CASCADES...THE OREGON CASCADES IN LANE COUNTY AND THE SOUTH WASHINGTON CASCADES POSSIBLE FLOODING THROUGH THE WEEKEND .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003>008-010-012-014-WAZ020-022-039-040-271430- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY- WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 628 AM PST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT POSSIBLE FLOODING TONIGHT .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY POSSIBLE FLOODING THROUGH THE WEEKEND .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-271430- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 628 AM PST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM PST SATURDAY FOR THE NORTH AND CENTRAL OREGON COAST AND THE SOUTH WASHINGTON COAST. POSSIBLE FLOODING TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY POSSIBLE FLOODING THROUGH THE WEEKEND .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-271430- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 628 AM PST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ...GALE WARNING IN EFFECT FROM 1 PM PST THIS AFTERNOON THROUGH LATE TONIGHT... .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO SIGNIFICANT WEATHER EXPECTED .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1001 AM PST FRI DEC 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM HEAVY SNOW ESE KALAMA 46.01N 122.84W
12/24/2008 M4.0 INCH COWLITZ WA TRAINED SPOTTER
4 INCHES OF SNOW SINCE 10PM PST 12/23/08.
0938 AM HEAVY SNOW 1 W SKAMANIA 45.62N 122.08W
12/24/2008 M5.0 INCH SKAMANIA WA TRAINED SPOTTER
1 INCH OF SNOW OVERNIGHT...THEN 4 INCHES SINCE 6AM PST
12/24/08. TOTAL SNOW ACCUMULATION OF 5 INCHES.
0940 AM HEAVY SNOW 4 NNE ARIEL 46.02N 122.54W
12/24/2008 M6.5 INCH COWLITZ WA PUBLIC
6.5 INCHES OF NEW SNOW FROM MIDNIGHT TO 940 AM PST. SNOW
DEPTH IS 48 INCHES.
0944 AM HEAVY SNOW 7 N WASHOUGAL 45.68N 122.34W
12/24/2008 M4.0 INCH CLARK WA PUBLIC
4 INCHES OF NEW SNOW SINCE MIDNIGHT. SNOW DEPTH IS 20
INCHES.
1000 AM HEAVY SNOW 2 NE BATTLE GROUND 45.80N 122.51W
12/24/2008 M4.0 INCH CLARK WA PUBLIC
4 INCHES OF SNOW FELL AT BATTLE GROUND LAKE BETWEEN 2AM
AND 10AM PST.
1013 AM HEAVY SNOW RIDGEFIELD 45.82N 122.74W
12/24/2008 M4.5 INCH CLARK WA PUBLIC
4.5 INCHES OF NEW SNOW SINCE MIDNIGHT.
1033 AM HEAVY SNOW WNW LA CENTER 45.86N 122.67W
12/24/2008 M4.0 INCH CLARK WA TRAINED SPOTTER
4 INCHES OF NEW SNOW SINCE MIDNIGHT. SNOW DEPTH IS 12
INCHES.
1040 AM HEAVY SNOW ORCHARDS 45.67N 122.55W
12/24/2008 M4.0 INCH CLARK WA PUBLIC
4 INCHES OF NEW SNOW SINCE MIDNIGHT. SNOW DEPTH IS 11
INCHES.
1200 PM HEAVY SNOW SCAPPOOSE 45.75N 122.88W
12/24/2008 M4.0 INCH COLUMBIA OR PUBLIC
4 INCHES OF SNOW SINCE MIDNIGHT.
1235 PM HEAVY SNOW FAIRVIEW 45.54N 122.44W
12/24/2008 M4.0 INCH MULTNOMAH OR PUBLIC
4 INCHES OF NEW SNOW SINCE MIDNIGHT. SNOW DEPTH IS 16
INCHES.
0147 PM HEAVY SNOW 1 S HOOD RIVER 45.70N 121.52W
12/24/2008 M6.0 INCH HOOD RIVER OR PUBLIC
6 INCHES OF SNOW SINCE MIDNIGHT.
0640 PM HEAVY SNOW 3 E DEE 45.58N 121.55W
12/24/2008 M8.0 INCH HOOD RIVER OR TRAINED SPOTTER
8 INCHES OF NEW SNOW IN LAST 24HRS...ENDING AT 640 PM
PST. 2.5 INCHES SINCE 5 PM PST.
1139 AM HEAVY SNOW 3 NE WOODLAND 45.95N 122.70W
12/25/2008 M10.0 INCH COWLITZ WA PUBLIC
10 INCHES OF SNOW IN LAST 24 HOURS...ENDING AT 1130AM
PST.
0120 PM HEAVY SNOW HOCKINSON 45.73N 122.48W
12/25/2008 M4.0 INCH CLARK WA NWS EMPLOYEE
4 INCHES OF SNOW SINCE MIDNIGHT.
0355 PM HEAVY SNOW 3 SE CAMP BONNEVILLE 45.67N 122.38W
12/25/2008 M6.5 INCH CLARK WA TRAINED SPOTTER
6.5 INCHES OF SNOW SINCE MIDNIGHT.
0400 PM HEAVY SNOW 1 W SKAMANIA 45.62N 122.08W
12/25/2008 M12.0 INCH SKAMANIA WA TRAINED SPOTTER
12 INCHES OF SNOW IN LAST 24HRS. 8 INCHES FELL
OVERNIGHT...AND 4 INCHES HAS FALLEN SINCE APPROX 8AM PST
THIS MORNING. SNOW DEPTH IS 48 INCHES.
0634 PM HEAVY SNOW 2 NE BATTLE GROUND 45.80N 122.51W
12/25/2008 M4.0 INCH CLARK WA PUBLIC
4 INCHES OF SNOW FELL AT BATTLE GROUND LAKE BETWEEN 930AM
AND 100PM PST. SNOW DEPTH IS 14.2 INCHES.
0800 PM HEAVY SNOW 7 N WASHOUGAL 45.68N 122.34W
12/25/2008 M5.0 INCH CLARK WA PUBLIC
5 INCHES OF SNOW HAS FALLEN TODAY. SNOW DEPTH IS 20
INCHES.
&&
CDALTON1 winter storm. Local standard time, as filed.
Thirteen to 15 inches of snow fell in the southwest Washington Cascades.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143868.